High Elevated B12 and Folate, Low Iron and Globulin
I am 7 months out from having a transduodenal sphincteroplasty where the surgeon permanently sewed open my pancreatic and biliary sphincters due to a severe case of Sphincter of Oddi Dysfunction. Since then, my b12 and folate numbers have been consistently over the maximum amount, though I do not take B vitamins. My doctors don't seem worried, but I've read that it can be a sign of liver disease, blind loop syndrome, small intestine bacterial overgrowth (SIBO), and/or malabsorption. Prior to the surgery these levels were always in normal range. Also, since the surgery and a sepsis infection that nearly took my life, I get severe nerve, tendon, and joint pain after eating primarily proteins and am exhausted all the time. I am sick of always being the mystery diagnosis patient! Also, my iron and ferritin levels have been on the low end, though I take Slow FE and cook with an iron skillet. And, my Alpha 2 and Beta globulins are low now. Any feedback???
Vitamin B12 and folate are water soluble vitamins and slightly elevated levels should not be a cause for worry, including the list of causes mentioned. The iron/ ferritin and globulin levels could be related to low dietary intake/ malsorption or secondary to a few systemic causes. The tendon/ joint pain would need to be seen by a rheumatologist or an orthopedician to rule out issues such as chronic inflammation, injuries etc. I would recommend seeking a review with your treating doctor and seeing the concerned specialist for the joint pains.
Hope this is helpful.
Thank you for your response. I have already seen a rheumatologist and neurologist about the strange tendon and nerve pain I've had ever since my surgery and subsequent sepsis incident. I never had these before and they are stumped. I have also read that high b12 and folate can actually mean I am not metabolizing/absorbing it well, hence they are ending up in my bloodstream at high levels. I am currently on a small intestine bacteria overgrowth (SIBO) antibiotic Xifaxin as one doctor thinks I may have SIBO which can interfere with vitamin b absorption. Is there a better b12 and folate test than the standard blood test that can accurately discern if I am deficient? Deficiencies in b vitamins can produce the symptoms I currently have--nerve/tendon pain, facial rashes, photosensitivity, high b12/folate levels, fatigue.
I just wanted to update that the tendon issues and every other weird symptom under the sun is from fluoroquinolone toxicity from Levaquin. I was given IV Levaquin and steroids for my bout with sepsis and this is the result. I still have tendon issues, horrible neuropathy, and met several others with consistently high b12 and other b vitamin levels with FQ toxicity. So, no doctor knows why this is and they no even less about this condition (all think adverse drug reactions go away after ceasing the meds, well, me and over 100,000 other who reported to the FDA know otherwise). Other fluoroquinolones are Cipro and Avelox. I also have a double MTHFR gene mutation which made me more susceptible to this and screws with the methylation pathway which folate relies on. My iron and ferritin levels have been up and down. My gut is a wreck as well thanks to Levaquin.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.